Advice on superficial phylebiti & Ibuprofen gel

I've got superficial phylebitis. I've had it a few weeks now. Unfortunately it got infected so i had to take a course of antibiotics.

It was so painful last friday i had to go to A&E where they tested me for DVT. Luckily it came back clear but the only way it can clear up quicker is by taking anti-inflammatorys. The doctor prescribed me Ibuprofen Forte 10% gel but i'm too scared to apply it to me thigh. I've always stayed away from NSAID's so i don't know how it will effect me.

But i want the pain of my leg to go away.

What should i do?

2 Replies

oldestnewest
  • Hi Julie,

    I'm sorry you've got phlebitis - it's painful and unpleasant, I know from experience!

    It doesn't sound from what you're saying like you've had a documented reaction to NSAIDs - you just say that you have always avoided them? (I do the same - I don't think I'm particularly sensitive but I wouldn't want to take the risk). It is a good idea for anyone with severe asthma to avoid NSAIDs, at least unless a doctor advises otherwise, just in case of a reaction, but in fact only 10% of asthmatics are sensitive to them. The reaction, in those 10%, can vary from very mild to very severe.

    People who do have documented evidence of a reaction to NSAIDs are usually advised to avoid NSAID gels, particularly if they have a severe reaction. There is very little systemic (body-wide) absorption of the gel from the skin, but there can be enough, in some people, to cause problems. Other people, who have only a mild reaction to NSAIDs, can tolerate them. There is no real way to know what sort of a reaction you will have, without trying it, but the chance of you having a severe reaction is slim.

    None of us can really tell you what to do in this case. I am sure that the doctor weighed up the risks and benefits of the treatment before prescribing it (I am assuming they knew you were asthmatic, otherwise they would have been more likely to prescribe an oral NSAID). If you have further concerns about using the gel, I suggest that you discuss it with your own doctor.

    Hope this helps

    Em H

  • Thanks Emily

    The thought of trying them really scares me.

    I'm coping on Co-codamol at the minute, although they've made me constipated.

    I've been walking more this weekend which has helped a little, along with resting my leg. I just want my veins to keep flowing and for it to go away.

    Thanks again

    Julie

You may also like...